Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 88, NWS Melbourne, FL

July 23, 2007Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 23, 2007, 6:16 PM EDT for Saint Lucie County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2007, 6:16 PM EDT (22:16 UTC)
Expired
Jul 23, 2007, 7:00 PM EDT
In force
44 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 82 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2007-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 902 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2007-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
902 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 232217
SVRMLB
FLC111-232300-
/O.NEW.KMLB.SV.W.0088.070723T2216Z-070723T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
616 PM EDT MON JUL 23 2007

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAINT LUCIE COUNTY IN FLORIDA.

* UNTIL 700 PM EDT

* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WHITE CITY...OR ABOUT OVER WHITE CITY. THIS STORM WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  SAINT LUCIE AIRPORT...QUEENS COVE...LAKEWOOD PARK...INDRIO...SAINT
  LUCIE VILLAGE AND FORT PIERCE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2732 8046 2737 8025 2754 8035 2751 8053

$$


CRISTALDI
3 follow-up statements
000 
WWUS52 KMLB 232226
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
625 PM EDT MON JUL 23 2007

FLC111-232300-
/O.CON.KMLB.SV.W.0088.000000T0000Z-070723T2300Z/
ST. LUCIE FL-
625 PM EDT MON JUL 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHEASTERN ST. LUCIE COUNTY...

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
FORT PIERCE...AND DEVELOPING NORTHWARD TOWARD SAINT LUCIE VILLAGE 
AND LAKEWOOD PARK.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SURFSIDE PARK...FORT PIERCE OCEAN PARK...FORT PIERCE NORTH...SAINT 
LUCIE AIRPORT...AND PEPPER BEACH PARK.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2732 8046 2737 8025 2754 8035 2751 8053

$$


CRISTALDI
000 
WWUS52 KMLB 232246
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
645 PM EDT MON JUL 23 2007

FLC111-232300-
/O.CON.KMLB.SV.W.0088.000000T0000Z-070723T2300Z/
ST. LUCIE FL-
645 PM EDT MON JUL 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHEASTERN ST. LUCIE COUNTY...

AT 630 PM EDT...LOCAL LAW ENFORCEMENT AND OTHER VISUAL REPORTS WERE 
RECEIVED OF A BRIEF TORNADO TOCHDOWN IN PORT SAINT LUCIE NEAR EXIT 
142 OF THE FLORIDA TURNPIKE. THE STORM WAS LOCATED JUST SOUTH OF 
FORT PIERCE INLET MOVING OFFSHORE TO THE NORTHEAST AT 10 MPH. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT 
PIERCE OCEAN PARK...SURFSIDE PARK...QUEENS COVE...PEPPER BEACH 
PARK...

DAMAGING WINDS WERE REPORTED NEAR THE TORINO PARKWAY AND THE FLORIDA 
TURNPIKE WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE 
SHELTER AND STAY AWAY FROM WINDOWS

LAT...LON 2732 8046 2737 8025 2754 8035 2751 8053

$$

JP
000 
WWUS52 KMLB 232303
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
702 PM EDT MON JUL 23 2007

FLC111-232312-
/O.EXP.KMLB.SV.W.0088.000000T0000Z-070723T2300Z/
ST. LUCIE FL-
702 PM EDT MON JUL 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. LUCIE COUNTY
EXPIRED AT 700 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM 
THAT PROMPTED THE WARNING HAS WEAKENED AND EXITED THE WARNING AREA 
OVER THE ATLANTIC WATERS...THUS THE WARNING HAS BEEN ALLOWED TO 
EXPIRE.

LAT...LON 2732 8046 2737 8025 2754 8035 2751 8053

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:45 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 23, 2:45 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT MON JUL 23 2007

.DISCUSSION...THROUGH TONIGHT...BAND OF SHOWERS AND STORMS OCCURRING
MAINLY NEAR OLD FRONTAL BAND SLOWLY DRIFTING BACK TO THE NORTH.
OUTFLOW BOUNDARIES FROM ACTIVITY ARE PUSHING BACK TOWARD SW WHICH
SHOULD ALLOW SOME ADDITIONAL FORMATION THROUGH THE LATE
AFTERNOON...ALSO GETTING SOME ADDITIONAL BREAKS IN THE CLOUDS
ALLOWING BETTER HEATING THERE. 15Z CAPE SOUNDING QUITE MOIST WITH
COOL 5H TEMP OF -9C. MAIN THREAT WITH STORMS WILL CONTINUE TO BE
LIGHTNING AND HEAVY RAIN... ESP WHERE MORE THAN ONE ROUND OF RAIN
MOVES THROUGH...BUT WILL ALSO WATCH FOR A FEW STRONGER STORMS GIVEN
THE COOL MID LEVELS AND AFTERNOON BREAKS OF SUNSHINE.  HAVE
INDICATED SCATTERERED POPS ALL AREAS FOR TONIGHT WITH SLIGHTLY
HIGHER VALUES NEAR VIC ON OLD SURFACE BOUNDARY.

TUE...MID-LEVEL CUT-OFF CYCLONE CONTINUES TO MEANDER OVER THE OHIO
VALLEY WITH SOUTHERN END OF TROUGH BEGINING TO ERODE OVER THE SE
U.S. AS A HIGH PRESSURE RIDGE GRADUALLY BUILDS N/NW FROM
CUBA/BAHAMAS. WEAKENING SURFACE TROUGH LIKELY TO REMAIN ACROSS
CENTRAL/NORTHERN CWA AND WITH LIGHT GRADIENT FLOW...GULF AND
ATLANTIC SEA BREEZES WILL DEVELOP AND ENHANCE OVERALL CONVERGENCE.
MOISTURE LEVELS WILL REMAIN ELEVATED ABOVE LATE JULY NORMS...
CONTRIBUTING TO CONTINUED SCATTERED-NUMEROUS SHOWERS/STORMS. MAX
TEMPS NEAR NORMAL.

WED-FRI...MID-LEVEL CYCLONE REMAINS LOCKED OVER GREAT LAKES REGION
HOWEVER LOCAL IMPACT WILL BECOME NEGLIGIBLE AS A WEAK ANTICYCLONE
BUILDS ALOFT. LOW LEVEL RIDGE AXIS WILL BUILD TO CENTRAL PENINSULA
WEDNESDAY THEN LIFT TO THE NORTHERN PENINSULA BY THE END OF THE
WEEK. A TRANSITION TO SEA-BREEZE FORCED DIURNAL CONVECTION WILL TAKE
PLACE...BUT WITH LINGERING PRECIPITABLE WATERS VALUES ABOVE
NORMAL...NEAR 2 INCHES...COVERAGE OF CONVECTION WILL CONTINUE AT OR
ABOVE CLIMO. MAX TEMPS NEAR NORMAL.

SAT-SUN...LONG-WAVE TROUGH DEEPENS ALONG THE ATLANTIC SEABOARD ONCE
AGAIN. AS HEIGHTS LOWER AND LOW-LEVEL RIDGE DROPS TO SOUTHERN
PENINSULA...SUFFICENT MOISTURE WILL REMAIN ENTRENCHED ACROSS
CWA...KEEPING DIURNAL RAINFALL PROSPECTS AT OR ABOVE NORMAL.
OFFSHORE FLOW WILL DEVELOP...BUT WITH WEAK GRADIENT...EARLY SEA
BREEZE DEVELOPMENT LIKELY. LITTLE CHANGE TO TEMPS.

&&

.AVIATION...OLD FRONTAL BAND WILL DRIFT NORTHWARD THROUGH TONIGHT
WITH OCNL MVFR SHRAS/ISOLD IFR TSRAS THRU AROUND 00Z THEN GRADUALLY
DECREASING THROUGH AROUND 04Z.

&&

.MARINE...WITH RIDGE BUILDING BACK TO CWA...WIND FLOW WILL REMAIN
GENERALLY AOB 10 KT WITH DAILY SEA BREEZE DEVELOPMENT NEAR SHORE.
SEAS 2-3 FT NEAR SHORE AND UP TO 4 FEET WELL OFFSHORE TUE...WILL
LOWER TO 1-2 FEET NEARSHORE AND 2-3 FEET OFFSHORE WED-SAT. WIND/SEAS
MAY BE HIGHER NEAR SCATTERED STORMS MOVING OFFSHORE WED...WITH A FEW
STORMS MOVING OFFSHORE NORTH OF COCOA BEACH THU/FRI...THEN ALL AREAS
AGAIN SAT AS STEERING FLOW RETURNS TO SW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  87  73  88 /  30  60  40  50
MCO  73  89  74  90 /  30  60  40  50
MLB  74  88  73  88 /  30  60  40  50
VRB  74  89  73  89 /  30  60  40  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM...GLITTO
LONG TERM....SPRATT
Hazardous weather outlook, Jul 23, 6:28 AM EDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
628 AM EDT MON JUL 23 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
232230-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
628 AM EDT MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A REMNANTS OF A FRONTAL BOUNDARY OVER SOUTH FLORIDA WILL LIFT TO
THE EAST-NORTHEAST TODAY AS THE ATLANTIC RIDGE BEGINS TO REBUILD
OVER THE REGION. SOUTHWESTERLY WINDS ALOFT WILL PUSH ANY STORMS TO
THE NORTHEAST...WHERE THEY MAY ENCOUNTER THE EAST COAST SEA
BREEZE. A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE SMALL
HAIL AND DAMAGING WINDS...BUT THE PRIMARY THREAT WILL BE FREQUENT
CLOUD-TO-GROUND LIGHTNING...ESPECIALLY ALONG THE COAST. STORM
ACTIVITY IS EXPECTED TO LINGER INTO THE LATE EVENING HOURS.

...FLOOD IMPACT...
STORM MOTION TODAY WILL BE TO THE NORTHEAST AT 10 MPH OR LESS.
BECAUSE OF THEIR SLOW MOVEMENT...ANY STORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS WITH RAINFALL RATES
REACHING BETWEEN TWO AND THREE INCHES PER HOUR. STRONG STORMS
HAVE PRODUCED HEAVY RAIN OVER MUCH OF EAST CENTRAL FLORIDA SINCE
FRIDAY...LEAVING THE GROUND SATURATED IN MANY AREAS. ANY HEAVY
RAIN TODAY WILL HAVE A TENDENCY TO POND VERY QUICKLY ON ROADS AND
IN LOW LYING AREAS. REMEMBER TO SLOW DOWN AND USE LOW BEAM
HEADLIGHTS WHEN DRIVING IN RAIN. IT IS EASY TO LOSE CONTROL OF
YOUR VEHICLE AND HYDROPLANE.

...RIP CURRENT IMPACT...
LIGHT EASTERLY WINDS WILL COMBINE WITH A MODERATE NORTHEAST SWELL
WILL TO GENERATE A RIP CURRENT THREAT ALONG AREA BEACHES. THE
THREAT WILL BE HIGHEST THROUGH 900 AM THIS MORNING AND AFTER
330 PM THIS AFTERNOON DURING THE OUTGOING TIDE.

...WATERSPOUT IMPACT...
AS THE WEAK FRONTAL BOUNDARY LIFTS TO THE EAST-NORTHEAST...IT MAY
INTERSECT THE EAST COAST SEA BREEZE OR A THUNDERSTORM BOUNDARY
NEAR THE COAST. THESE COLLISION BOUNDARIES COULD GENERATE BRIEF
WATERSPOUTS THE ATLANTIC WATERS AND THE INTRACOASTAL WATERWAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED AFTERNOON LIGHTNING STORMS ARE EXPECTED ACROSS EAST
CENTRAL FLORIDA THROUGH THE WEEK. THE PRIMARY THREAT FROM THESE
STORMS WILL BE DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW

In the hours before

Special weather statement, Jul 23, 4:33 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
433 PM EDT MON JUL 23 2007

FLZ047-053-054-232115-
INDIAN RIVER-OSCEOLA-SOUTHERN BREVARD COUNTY-
433 PM EDT MON JUL 23 2007

...STRONG THUNDERSTORMS OVER WESTERN INDIAN RIVER AND SOUTHERN
OSCEOLA COUNTY MOVING NORTHWARD TOWARD CENTRAL OSCEOLA AND SOUTHERN
BREVARD COUNTIES...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS NEAR YEEHAW JUNCTION AND AROUND BLUE CYPRESS LAKE AND
FELLSMERE...MOVING NORTH AT 5 MPH.

THESE STORMS WILL MOVE NORTH TOWARD KENANSVILLE AND PALM BAY.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

CRISTALDI
Special weather statement, Jul 23, 5:05 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
505 PM EDT MON JUL 23 2007

FLZ054-232145-
INDIAN RIVER-
505 PM EDT MON JUL 23 2007

...STORMS WITH EXCESSIVE LIGHTNING OVER NORTHWESTERN INDIAN RIVER
COUNTY...

AT 505 PM EDT...LIGHTNING DETECTION EQUIPMENT AT THE NATIONAL WEATHER
SERVICE INDICATED STORMS WITH EXCESSIVE LIGHTNING OVER BLUE CYPRESS
LAKE...MOVING NORTH AT 5 MPH.

THESE STORMS ARE PRODUCING EXCESSIVE LIGHTNING STRIKES...DEFINED AS
12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. IF YOU ARE OUTDOORS
...TAKE SHELTER IN A BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING. STAY AWAY FROM TREES.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:03 AM EDTSpecial Marine WarningMLB117 min

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.